Mississippi, 2025

Flash Flood in Mississippi, April 23, 2025

April 23, 2025 · NWS MEG · 1 event in 1 county or zone

A slow moving cluster of convection continued to back build bringing torrential rainfall rates to the MS/AL county line. Estimated rates neared 5 inches over 3 hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A slow moving cluster of convection continued to back build bringing torrential rainfall rates to the MS/AL county line. Estimated rates neared 5 inches over 3 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 23, 5:56 PM CST, 24 minutes earlier. Its key messages:

  • Updated at 638 PM CDT Wed Apr 23 2025
  • Significant river flooding will continue across portions of the Mid-South through this week.
  • Shower and thunderstorm chances will trend higher through Friday, then become more scattered over the weekend.
  • Temperatures should remain above normal for much of the week with highs in the 80s.
Area forecast discussion, Apr 23, 5:56 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
656 PM CDT Wed Apr 23 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 638 PM CDT Wed Apr 23 2025

- Significant river flooding will continue across portions of the
  Mid-South through this week.

- Shower and thunderstorm chances will trend higher through
  Friday, then become more scattered over the weekend.

- Temperatures should remain above normal for much of the week
  with highs in the 80s.

&&

.DISCUSSION...
(This evening through next Tuesday)
Issued at 220 PM CDT Wed Apr 23 2025

The next several days will feature a summer-like pattern comprised
of daily thunderstorm chances and highs in the 80s. Shower and
thunderstorm coverage will increase each day as multiple, weak
shortwaves cross the Mid-South. The severe weather parameter
space through Friday lacks adequate bulk shear, but does house
SBCAPE in excess of 1000 J/kg. Significant severe storm
development is not anticipated due to inadequate shear. However, a
few storms may tap into available fuel and produce pulse-like
hailers and a damaging wind gust or two. Given the relatively
sporadic nature of storm development through Friday, rainfall
amounts are estimated to remain less than an inch. Despite low
QPF, flooding will be a concern as soil saturation remains around
50%. Any intense rainfall may cause flooding issues along local
streams and rivers.

Luckily, things briefly dry out on Saturday as a cold front slowly
moves across the Mid-South. Isolated showers and thunderstorms
will accompany this frontal passage, but coverage will diminish
throughout Saturday. Sunday looks to be mostly dry with a few
lingering showers in north Mississippi. Upper level ridging
returns on Monday with additional rain chances returning next
Tuesday and Wednesday.

ANS

&&

.AVIATION...
(00Z TAFS)
Issued at 655 PM CDT Wed Apr 23 2025

Difficult TAF set continues this issuance as a stationary front
remains just north of I-40. A makeshift MCV is currently moving
over north Mississippi, impacting TUP. The biggest question
remains as to when isolated showers and thunderstorms will stop
and start up again as we as a summertime-like pattern continues
over the region. There is a pretty good signal for fog across all
terminals along already saturated soils and as winds go calm
overnight. Shower and occasional thunderstorm chances increase
again tomorrow afternoon, though, confidence is not high enough
to prevail in TAF.

VFR conditions will prevail through much of the period, with MVFR
conditions expected overnight ahead of the next wave of
convection. TUP looks pretty socked in tomorrow given its
placement south of the aforementioned boundary. Predominately
light southeast winds will remain through over the next 30 hours.

AEH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...ANS
AVIATION...AEH

In the hours before

Special weather statement, Apr 23, 3:27 PM CST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Memphis TN
427 PM CDT Wed Apr 23 2025

TNZ050>052-232200-
Madison TN-Crockett TN-Haywood TN-
427 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CROCKETT...EAST
CENTRAL HAYWOOD AND WESTERN MADISON COUNTIES THROUGH 500 PM CDT...

At 427 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mercer, or 12 miles east of Brownsville, moving north at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Neely, Bells, Malesus, Fruitvale, Bemis, Adair, Huntersville, Gum
Flat, Jackson, Westover, Roberts, Carroll, Gilmore, Denmark,
Leighton, Mercer, Oakfield, and Uptonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3544 8889 3548 8913 3577 8913 3571 8871
TIME...MOT...LOC 2127Z 188DEG 9KT 3553 8904

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AEH
Special weather statement, Apr 23, 4:39 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Memphis TN
539 PM CDT Wed Apr 23 2025

MSZ012-013-232315-
Lafayette MS-Panola MS-
539 PM CDT Wed Apr 23 2025

...STRONG THUNDERSTORMS WILL IMPACT WESTERN LAFAYETTE AND
SOUTHEASTERN PANOLA COUNTIES THROUGH 615 PM CDT...

At 539 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles southwest of Burgess, or 9 miles east of
Batesville, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Springdale, Teckville, Burgess, Shuford, Taylor, College Hill
Station, College Hill, Hayes Crossing, Holly Springs National Forest,
Oxford, John W Kyle State Park, Eureka Springs, Yocona, Abbeville,
Batesville, and Water Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3438 8995 3456 8954 3455 8953 3423 8937
      3419 8961 3419 8972 3417 8972 3416 8977
      3416 8986
TIME...MOT...LOC 2239Z 242DEG 16KT 3428 8978

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SJM
Special weather statement, Apr 23, 5:18 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
618 PM CDT Wed Apr 23 2025

MSZ012-013-232345-
Lafayette MS-Panola MS-
618 PM CDT Wed Apr 23 2025

...STRONG THUNDERSTORMS WILL IMPACT WESTERN LAFAYETTE AND
SOUTHEASTERN PANOLA COUNTIES THROUGH 645 PM CDT...

At 618 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Holly Springs National Forest, moving northeast at
20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Springdale, Teckville, Burgess, Shuford, Taylor, College Hill
Station, College Hill, Hayes Crossing, Holly Springs National Forest,
Oxford, John W Kyle State Park, Eureka Springs, Yocona, Abbeville,
Batesville, and Water Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3438 8995 3456 8954 3455 8953 3423 8937
      3419 8961 3419 8972 3417 8972 3416 8977
      3416 8986
TIME...MOT...LOC 2318Z 242DEG 16KT 3436 8960

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SJM
Special weather statement, Apr 23, 5:22 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Memphis TN
622 PM CDT Wed Apr 23 2025

MSZ012-013-015-021-232345-
Lafayette MS-Pontotoc MS-Panola MS-Yalobusha MS-
622 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT LAFAYETTE...NORTHERN
YALOBUSHA...NORTHWESTERN PONTOTOC AND SOUTHEASTERN PANOLA COUNTIES
THROUGH 645 PM CDT...

At 618 PM CDT, Doppler radar was tracking a strong thunderstorm over
Water Valley, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Springdale, Altus, Keel, Burgess, Shuford, George Payne State Park,
Taylor, Water Valley, Delay, College Hill Station, Tula, College
Hill, Denmark, Holly Springs National Forest, Lafayette Springs,
Thaxton, Velma, Oxford, Paris, and Yocona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3414 8992 3414 8993 3454 8959 3433 8911
      3416 8940 3416 8951 3410 8951 3396 8974
TIME...MOT...LOC 2318Z 228DEG 18KT 3416 8966

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SJM
Special weather statement, Apr 23, 5:36 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Memphis TN
636 PM CDT Wed Apr 23 2025

MSZ004-009-014-016-240000-
Tippah MS-Union MS-Lee MS-Prentiss MS-
636 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN UNION...NORTHERN
LEE...SOUTHEASTERN TIPPAH AND WESTERN PRENTISS COUNTIES THROUGH 700
PM CDT...

At 636 PM CDT, Doppler radar was tracking a strong thunderstorm over
Baldwyn, moving northwest at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Graham, Chapelville, Jericho, Alpine, Blackland, Corrona, Graves,
Blair, Guntown, Baldwyn, Geeville, Locum, Boggan Bend, Jumpertown,
Wheeler, Frankstown, Pratts Friendship, Bethany, Keownville, and
Saltillo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3447 8853 3447 8854 3445 8854 3437 8866
      3454 8893 3474 8866 3450 8848
TIME...MOT...LOC 2336Z 135DEG 12KT 3449 8865

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SJM
Special weather statement, Apr 23, 5:37 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Memphis TN
637 PM CDT Wed Apr 23 2025

MSZ003-004-240000-
Tippah MS-Benton MS-
637 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN TIPPAH AND NORTHEASTERN
BENTON COUNTIES THROUGH 700 PM CDT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm near
Canaan, or 13 miles northwest of Ripley, moving southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Canaan, Murry, Brody, Whitten Town, Hamilton, New Canaan, Gravestown,
Ripley, Falkner, Tiplersville, Ashland, and Walnut.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3466 8897 3486 8927 3500 8913 3499 8911
      3491 8882 3486 8882
TIME...MOT...LOC 2337Z 300DEG 11KT 3488 8909

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

AEH

The radar

The Columbus AFB radar (KGWX), 83 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Tishomingo

When
April 23, 6:20 PM CST to 7:20 PM CST
Where
Tishomingo County, Mingo to 0.3 mi ESE of Mingo
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
34.630, -88.150

CR 98 was flooded near Cedar Creek Ridge Farms.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2025Every state in 2025This day in weather historyWarnings in Mississippi, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254234.